I could use some advice PLEASE

Discussion in 'General Parenting' started by shellyd67, Dec 7, 2010.

Tags:
  1. shellyd67

    shellyd67 Active Member

    The last few days difficult child has been giving me a very hard time about taking his medications.

    He is complaining they are making him feel nauseous.

    He has been on the same medications for over a year now and hasn't had any side effects other than some sleep issues.

    He is VERY immature for 10 and can be very manipulative. He has never wanted to take medications and says he is fine and does not need them he focuses just fine.

    We have been down this road before but I am looking for a different approach this time.

    The mother guilt is getting to me thinking maybe they are making him sick.

    He refused bfast most mornings and argues about taking medications to the point we are almost late for school everyday. It is like a stand off but I do not get upset just kind of wait it out and he usually caves.

    Any suggestions would be most appreciated.
     
  2. PatriotsGirl

    PatriotsGirl Guest

    Stimulants can make you sick to your stomach. Eating a good breakfast prior to taking usually helps.
    I'm having a difficult time myself over medications - my son was losing his personality taking them but his grades were great. Now I have my sweet happy boy back but his grades are suffering :(
     
  3. busywend

    busywend Well-Known Member Staff Member

    I had to buy a 'special' drink for difficult child to take her medications. It was like a treat with her. She was adamant she could NOT drink water with her medications or she would taste her medications every time she drank water. :rolleyes:

    Maybe something he especially likes and can only have when taking medications - like YooHoo or something??
     
  4. KTMom91

    KTMom91 Well-Known Member

    Is he refusing breakfast thinking you won't make him take his medications if he hasn't eaten? Miss KT wouldn't eat, but I finally got the medications down her, then she complained about the upset stomach, refused lunch, and was an absolute delight when she got home from school (NOT).

    Once I pointed out that eating before taking her medications would solve the upset stomach issue, and she decided to believe me, it was fine. As much as I could put back on her, I would. It isn't my fault that YOU chose not to eat. YOU know that when you take your medications on an empty stomach, you want to yak. The logical solution is...EAT SOMETHING, then take medications.
     
  5. tiredmommy

    tiredmommy Site Moderator

    Medication compliance for a 10 year old is, in my opinion, compulsory and one of the most important items to go in "Basket A". I think KTMom is on the right track.... natural consequences: He will take his medications but the nausea is in his control by eating his breakfast. Duckie isn't on a stimulant, but she does have some important allergy/asthma medications that must be taken regularly and she hates it because her friends don't have these issues. She's been told since she was very young that everyone has issues/challenges and it's ultimately her responsibility to take care of herself... and that includes taking her medications. Would it be simpler to get them into him as soon as he wakes up? How about making breakfast a more "special" meal in the house (i.e. eggs or pancakes rather than cereal or yogurt)? How about a small weekly reward if he takes his medications without issue? I'm thinking along the lines of choosing a video for the family to watch, which game to play on family game night, or he chooses what to have for dinner one night a week.
     
  6. shellyd67

    shellyd67 Active Member

    I have tried most of the above suggestions. I will make him whatever he wants to eat for bfast, an omelete, oatmeal, pancakes, etc ... I even tried carnation instant bfast with a little ice cream mixed in. He had oatmeal yesterday and said I still am nauseous and I ate bfast (with a see I told you kind of attitude) husband and I will try the treat avenue tonight and I will let you all know how it works out ... Thanks girls !
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My fourteen year old daughter was put on Concerta at an age appropriate dose and, being old enough to express how it made her feel and also being a very straight-forward, honest kid, was VERY unhappy with how she felt on Concerta. She said it made her so jittery that she couldn't sit still and "a little crazy." She didn't like it. She also said it hurt her stomach. She is off of it now. We are waiting to see the doctor and maybe try a shorter acting drug at a lower dose, but we're also considering just dealing with her ADHD using school interventions. I've been on many psychiatric medications myself and my attitude is maybe different than somebody who hasn't: If it helped and made the child feel better and perform well, he/she would probably WANT to take it. If my children complain to me about any medication, I take it seriously and bring it up to the doctor right away. If the medication is not having any obvious positive affect on my child, I don't force it. My daughter did not feel she could concentrate any better on the Concerta. In fact, it was getting her in uncharacteristic trouble because she was so hyper she was talking all the time in school.
    Remember...doctors are not perfect and psychiatry is a flawed science. It took me over ten years to be put on the right medications for me. Some medications seemed to be working, then months later I'd suddenly get unacceptable side effects...it does happen. I had many bad reactions to medication along my way and would have been worse if I had been forced to take medications that were causing me to feel bad. I'd use your mommy judgment.in my opinion the most important issue is, is it helping him enough to put up with the side effects? Good luck :)
     
Loading...